Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 208, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2018, 7:42 PM CDT for Custer County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2018, 7:42 PM CDT (00:42 UTC)
- Expired
- Jul 18, 2018, 8:15 PM CDT
- In force
- 33 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 114 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 7:42 PM CDT | HAIL 1.75 | 3 Wsw Comstock, NE | LOTS OF PING PONG SIZE WITH SOME GOLF BALL |
| Jul 18, 7:45 PM CDT | TSTM WND DMG | 4 W Comstock, NE | WIND DRIVEN HAIL RESULTED IN SOME CROP DAMAGE. CORN STALKS LAID OVER VIA SOCIAL MEDIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 6:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.8
The text
As transmitted.
533
WUUS53 KLBF 190042
SVRLBF
NEC041-190115-
/O.NEW.KLBF.SV.W.0208.180719T0042Z-180719T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
742 PM CDT WED JUL 18 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
East central Custer County in central Nebraska...
* Until 815 PM CDT.
* At 742 PM CDT, a severe thunderstorm was located near Comstock, or
16 miles south of Taylor, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Comstock, Arcadia Diversion Dam State Wildlife Management Area,
Wescott and Big Oak Canyon.
This includes Highway 183 between mile markers 104 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4149 9942 4161 9941 4162 9921 4140 9922
TIME...MOT...LOC 0042Z 279DEG 12KT 4154 9932
HAIL...1.25IN
WIND...60MPH
$$
Snively2 follow-up statements
096
WWUS53 KLBF 190100
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
800 PM CDT WED JUL 18 2018
NEC041-190115-
/O.CON.KLBF.SV.W.0208.000000T0000Z-180719T0115Z/
Custer NE-
800 PM CDT WED JUL 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EAST CENTRAL CUSTER COUNTY...
At 800 PM CDT, a severe thunderstorm was located near Comstock, or 18
miles west of Ord, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Comstock, Arcadia Diversion Dam State Wildlife Management Area and
Wescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4146 9936 4157 9935 4157 9921 4140 9922
TIME...MOT...LOC 0100Z 297DEG 11KT 4150 9926
HAIL...1.50IN
WIND...60MPH
$$
Snively482
WWUS53 KLBF 190113
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
813 PM CDT WED JUL 18 2018
NEC041-190122-
/O.EXP.KLBF.SV.W.0208.000000T0000Z-180719T0115Z/
Custer NE-
813 PM CDT WED JUL 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CUSTER COUNTY
WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Nebraska.
LAT...LON 4146 9936 4157 9935 4157 9921 4140 9922
TIME...MOT...LOC 0112Z 279DEG 12KT 4149 9921
$$
SnivelyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:50 PM CDT, 52 minutes earlier.
Area forecast discussion, Jul 18, 6:50 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service North Platte NE 650 PM CDT Wed Jul 18 2018 .SYNOPSIS... Issued at 249 PM CDT Wed Jul 18 2018 H5 analysis this morning had a tandem of shortwaves across the central CONUS. The first over southern Nebraska and a second over central South Dakota. Another shortwave was located over western Oklahoma. High pressure remained anchored across the desert southwest and this feature extended east into far western Texas. Further east, a persistent trough of low pressure extended from northern Quebec into New England. At the surface, a mid day analysis had a surface low roughly over Phillip South Dakota. A weak wind convergent line extended east southeast, then south into central Nebraska, or roughly along a line from just east of Winner SD to east of Broken Bow NE. Winds were southeasterly east of the convergent line with westerly winds noted west of the line. AS of 2 PM CDT under partly cloudy skies, readings ranged from 80 to 85 degrees. && .SHORT TERM...(This evening through Thursday) Issued at 249 PM CDT Wed Jul 18 2018 The main forecast challenge lies in the first 6 to 12 hours of the short term forecast. Already as of 1 PM CDT, an area of steepening low level lapse rates has spread east along the SD/NEBR border. The nose of these higher lapse rates was located INVOF Winner South Dakota as of 2 PM CDT per the SPC meso page. Current satellite imagery has an area of "agitated" Cu along the SD/NEBR border from Valentine east to Boyd County. This area is colocated near the nose of the higher lapse rates and INVOF a surface wind convergence boundary which extends from east of Winner SD into north central and central Nebraska. ATTM, thunderstorms are expected to initiate along the SD/NEBR border near forecast issuance. Wouldn't be surprised if some initiation also occurs further north possibly as far north as I90 in central SD. Favorable deep layer shear and the presence of favorable elevated CAPE, and steep mid level lapse rates, will favor large hail as the main thunderstorm threat initially. Would expect the tornado threat to be confined to the northeastern forecast area where the surface winds are either east southeast or southeast-ie. location where low level helicities are expected to be most favorable. As this activity tracks southeast into north central, and central Nebraska this evening, the severe threat is expected to shift from Hail/wind, to more of a wind/heavy rain threat. ATTM the greatest threat for thunderstorms/severe storms appears to reside in the 5 PM CDT to 11 PM CDT time frame, although, convection initiation is expected to be earlier than that, more during the 3 PM CDT to 5 PM CDT time frame. Thunderstorms are expected to exit shortly after midnight with mainly clear skies expected behind the exiting tsras. Was concerned initially about fog potential overnight, however, with no support from numerical guidance, will forgo mentioning fog. Much warmer air will begin to push into the western forecast area on Thursday as ridging begins to build north and northeast into the central Rockies/Central Plains. H85 temps by Thursday afternoon, approach 30 to 32 degrees C in the far southwest. That being said, fcst highs in the upper 90s remain on track. .LONG TERM...(Thursday night through Wednesday) Issued at 249 PM CDT Wed Jul 18 2018 Thursday night through Saturday...The upper level disturbance, responsible for thunderstorms Tonight, will drift east into Minnesota and Wisconsin Friday, ending up in Indiana by Saturday. At the same time, ridging will build into the northern Rockies then northern plains by Saturday. This will lead to a mainly dry forecast with highs in the upper 80s to lower 90s. Saturday night through Wednesday...Beginning Saturday night, a trough of low pressure aloft will track across southern Canada. Mid level warm air advection will increase Saturday night from northeastern Colorado into western Nebraska. This will lead to an increased threat for thunderstorms Saturday night in the west. Better chances for showers and thunderstorms will arrive Sunday night in association with a cold fropa. Low end precipitation chances will continue into midweek next week. Upper level high pressure will intensify and move west to the swrn CONUS early next week. This will place the forecast area in northwesterly flow aloft with weak upper level disturbances riding this flow from the northern Rockies, se into the central plains. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 639 PM CDT Wed Jul 18 2018 Local radar display shows numerous storms across north central NEB east of highway 83, some strong to severe. Current thinking is storms will continue to affect mainly north central NEB through the evening hours moving east to southeast. Otherwise, current thinking is storms will not affect the KLBF terminal. Storms not expected to affect directly the KVTN terminal but will be nearby thus VCTS present through 03Z. Of which, gusty outflow winds could affect the terminal but confidence low so tempo group at this time. Chances for thunderstorms diminish late tonight with skies clearing. Tomorrow, sunny skies and VFR conditions prevail with light northwest breezes. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...ET
Hazardous weather outlook, Jul 18, 3:40 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 340 PM CDT Wed Jul 18 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 340 PM CDT Wed Jul 18 2018 /240 PM MDT Wed Jul 18 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Severe thunderstorms are likely this afternoon and evening north of a line from Sparks to Burwell. Primary threats will be large hail, strong winds, and isolated tornadoes. A tornado watch is in effect until 11 PM CDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Additional thunderstorms are possible in the afternoon and evening Sunday through Wednesday. Severe potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening for locations northeast of a line from Sparks to Burwell. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte kulik
In the hours before
Special weather statement, Jul 18, 6:39 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service North Platte NE 639 PM CDT WED JUL 18 2018 NEZ007-010-190030- Holt NE-Boyd NE- 639 PM CDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOLT AND CENTRAL BOYD COUNTIES UNTIL 730 PM CDT... At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near Naper, or 17 miles west of Spencer, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Spencer, Butte, Naper, Gross, Bristow, Anoka, Parshall Bridge State Wildlife Management Area and Hull Lake State Wildlife Management Area. This includes the following highways... Highway 281 between mile markers 209 and 223. Highway 12 between mile markers 89 and 123. A Tornado Watch remains in effect until 1100 PM CDT for north central Nebraska. LAT...LON 4281 9854 4286 9912 4300 9911 4300 9854 TIME...MOT...LOC 2339Z 270DEG 21KT 4295 9902 Buttler
Local storm report, Jul 18, 6:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 1 N LONG PINE 42.55N 99.70W
07/18/2018 E1.75 INCH BROWN NE PUBLIC
&&
THORNESpecial weather statement, Jul 18, 7:02 PM CDT, 40 minutes before
Special Weather Statement National Weather Service North Platte NE 702 PM CDT WED JUL 18 2018 NEZ028-029-190045- Wheeler NE-Garfield NE- 702 PM CDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARFIELD AND SOUTHWESTERN WHEELER COUNTIES UNTIL 745 PM CDT... At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Fort Hartsuff State Park, or 17 miles northeast of Burwell, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ericson, Pibel Lake State Recreation Area and Gables. This includes Highway 281 between mile markers 133 and 138. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1100 PM CDT for north central Nebraska. LAT...LON 4205 9907 4206 9881 4175 9844 4176 9897 TIME...MOT...LOC 0002Z 318DEG 23KT 4197 9890 Snively
Local storm report, Jul 18, 7:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 7 NE ALMERIA 41.91N 99.44W
07/18/2018 E1.75 INCH LOUP NE PUBLIC
&&
THORNELocal storm report, Jul 18, 7:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST 7 NE ALMERIA 41.91N 99.44W
07/18/2018 E60 MPH LOUP NE PUBLIC
&&
THORNELocal storm report, Jul 18, 7:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 3 WNW BUTTE 42.93N 98.90W
07/18/2018 E1.00 INCH BOYD NE TRAINED SPOTTER
TRAINED SPOTTER
&&
ETThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:02 PM CDT | Special Weather Statement | LBF | Garfield | 43 min |
| Jul 18, 7:06 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 39 min |
| Jul 18, 7:12 PM CDT | Tornado Warning | LBF | Loup | 48 min |
| Jul 18, 7:53 PM CDT | Special Weather Statement | LBF | Holt | 67 min |
| Jul 18, 7:54 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup | 21 min |
| Jul 18, 8:04 PM CDT | Special Weather Statement | LBF | Sherman | 41 min |
| Jul 18, 8:10 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 50 min |
| Jul 18, 8:19 PM CDT | Special Weather Statement | LBF | Garfield | 41 min |
| Jul 18, 8:41 PM CDT | Special Weather Statement | LBF | Loup | 49 min |
| Jul 18, 9:00 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 45 min |
| Jul 18, 10:15 PM CDT | Special Weather Statement | LBF | Holt | 45 min |
| Jul 18, 10:52 PM CDT | Special Weather Statement | LBF | Holt | 38 min |
| Jul 18, 11:05 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 25 min |
| Jul 18, 11:27 PM CDT | Special Weather Statement | LBF | Wheeler | 33 min |
| Jul 19, 12:00 AM CDT | Special Weather Statement | LBF | Wheeler | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.